THE “URBAN HACKING IN 5G” TOOK PLACE AT UNIVERSITY OF BRISTOL ON 17-20 JUNE 2019.
Thank you for participating.
FLAME will showcase innovations in core 5G technologies and their operations in a live deployment in Bristol’s Millennium Square. These innovations will be utilized to demonstrate new forms of inclusive, participative and entertainment experiences that will benefit citizens whilst operators will be able to intelligently and efficiently place services anywhere in the city infrastructure, turning today’s street cabinets into micro data centres and avoiding the need for public clouds. The three showcases will allow attendees to get their hands on the 5G media technologies and try it for themselves:
- Urban Gaming: Ever wanted to have fun growing virtual gardens in urban settings? Join a multiplayer Augmented Reality game called “Gnome Trader” that allows players to compete to grow the best garden by trading seeds with virtual gnomes located in market stalls within the millennium square. This fast-paced game provides a unique narrative and interactive elements that blend virtual content into physical reality. Using FLAME, 3D assets can be created and distributed between citizens in an entirely localised infrastructure with no need for centralised cloud services.
- Accessibility at Large Scale Live Events: Ever wanted to experience a live event without the hustle and bustle of the crowds? New accessibility environments will allow people with disabilities to get involved in the action through dedicated “inclusion zones” that use 360-degree video Live Streams to immersive people remotely bringing them as close to actually being at those events. Using FLAME, the massive demand and cost of high-quality content distribution needed for multiple 360-degree video streams can be dramatically reduced. This showcase is a small-scale preview of the larger-scale activity which is planned for the Harbour Festival in July and it aims to provide a simulation of how a larger trial will support and expand inclusion.
- Hackathon: Ever wondered what can be created with 5G technologies? Well following a few days training, the winning software development team from FLAME’s hacking event will have an opportunity to demonstrate their creative endeavours to the public. Using FLAME, building new 5G experiences and solutions is as simple as developing and installing a mobile application.
5G MEDIA HACKATHON CHALLENGES
The FLAME 5G service delivery platform allows media services to be placed deep in the network, in metro data centers and at the very edge of the network in urban street cabinets. Because FLAME knows where services and content are and where they need to be, content and service requests can be routed to the best possible network location, ensuring the right content is served to consumers from the best place in the network in the quickest time. These decisions are fast and driven by where, when and how consumers want to interact with augmented reality, virtual reality and video.
Challenge 1 – Broadcast:
- Participatory media presented by VRT
- Imagine everyone is a broadcaster participating in the co-creation of urban digital stories. Can you find solutions to localised production and distribution using edge interaction patterns where the infrastructure and resources more closely align with the communication needs to consumers? Can you do this within the intelligent edge without requiring public clouds and backhaul networks?
Challenge 2 – Gaming:
- Storytelling and gaming presented by Disney Research and ETH Zurich Research
- Urban spaces provide great opportunities to play and learn. Can you create new experiences using urban gaming and augmented reality technologies that transform the way citizens are engaged in culture and with each other? Can you create a solution that will be used in places all around the world?
- 4-day urban hacking event with training, hacking and hands-on public trials in Bristol
- Developers, engineers, designers and many more creative minds working on the latest technologies
- Top international speakers from creative industries and technology companies
- Participants from all over the world (UK, Germany, Switzerland, Spain, Belgium, and many more)
- 1st place – Vouchers to the value of £1000 and opportunity to present in FLAME show
- 2nd place “Creativity” – Vouchers to the value of £500
- 2nd place “Technology” – Vouchers to the value of £500
“Multimedia will dominate the next generation of Internet systems driven by citizens’ increasing participation and use of pervasive technologies to have fun, learn and understand the world. Success depends on establishing transformative media ecosystems that benefit everyone from consumers and content providers through to the operators of communications, transport and building infrastructures. Events like FLAME’s Urban Hacking are critical as they bring everyone together in a place where we can build our future together.”
Push the limits of what was thought to be impossible! At the FLAME Urban Hacking event, you will feel the energy in the room while working hard to solve innovative tech challenges in teams formed during the event. Use your tech skills, develop mobile apps (Android/iOS) using HTTP-based web services, and expand your horizons! Your personal challenge is to work faster and more precisely than ever before! Mentors and scientific experts will be by your side and provide support whenever you need it. Great ideas that benefit society is your goal to create within these two days!
Allow yourself to be fully immersed in an international event with creative and engineering teams working to create urban solutions from emerging 5G technologies. High-class international speakers will give exclusive presentations to seed discussions while demonstrations offer glimpses of how citizens will engage with media in urban settings over the coming years. The purpose of the FLAME Urban Hacking event is to bring together people with a passion for creativity, technology and media, and increase the ideas for innovative experiences emerging from an increasingly pervasive compute and networking infrastructure. The first day will be packed with sessions over all things technical, whilst on the final day you’ll get your hands on the technology itself, come and join us for the FLAME experience.
Dr Hamid Falaki is a telecommunications consultant at Smart Internet Lab, providing technical services for coordination, delivery, operation, maintenance and expansion of the 5GUK Test Network at University of Bristol. This service provides a test network as an experimentation facility for research projects under Smart Internet Lab.
He has more than 20+ years’ experience in the telecoms technology sector, and prior to that 10+ years from the energy sector. His Current interest is the creation of new business opportunities through rich communication services, networks measurements & monitoring. He also has an interest in neutral hosting of communication networks giving rise to a range of new business opportunities for vertical industries operating their own network slice and niche services within the upcoming 5G networks. Among his achievements are many international patents within the telecommunication industry as well as leading several technical activities towards public engagement and delivery of 5G showcases through Bristol University.
Prof. Michael Boniface is the Head of the IT Innovation Centre, Electronics and Computer Science, University of Southampton and the Project Coordinator of FLAME project.
He has an international reputation as thought leader pioneering the evolution of information technologies for tackling important business and societal challenges and long term interests in the areas of user experience, interactive media, service-based systems, software-defined infrastructures and digital innovation.
Nikolay Stanchev is a research assistant and software developer at the IT Innovation Centre, Electronics and Computer Science, University of Southampton working on the FLAME project while also finishing his software engineering degree at the University of Southampton.
His main fields of interest are distributed systems development and cybersecurity in web services. He is a keen Python enthusiast with a passion for solving complex problems through the application of efficient algorithms and data structures.
Dr. Dirk Trossen is with InterDigital Europe, Ltd, leading the Networked System team in the London office of InterDigital. Dirk is the Technical Manager of the FLAME project with a 20+ years experience in network and service architectures, network technologies (such as ICN, SDN, NFV). He has been providing thought leadership in the Next Generation Internet aspects ranging from technical, regulatory to socio-economic issues.
Dirk has been an active contributor to standard bodies, such as IETF, 3GPP and others, driving the exploitation of the many technologies he has been developing over the years.
Dr. Sebastian Robitzsch is with InterDigital Europe, Ltd. working as a senior staff engineer on ICN-related Horizon 2020 funded projects and leading the platform integration efforts.
His research efforts focus on the softwarisation of network functions following existing SDN and NFV paradigms in order to allow a decoupling of infrastructure, service and content providers for more versatile and programmable communication networks.
Dr. Fabio Zünd is the Managing Director at the Game Technology Center (GTC) at ETH Zurich, Switzerland. He received his Bachelor and Master degree from ETH Zurich. With a focus on computer graphics and wireless technology, Fabio started his PhD at Disney Research Zurich in collaboration with the ETH Laboratory for Software Technology, developing real-time wireless video streaming technology.
Moving to the ETH Computer Graphics Lab under the supervision of Prof. Robert W. Sumner and Prof. Markus Gross, Fabio concentrated his research on game technology, augmented reality, and storytelling technology, and finished his PhD in 2016. His work includes computer-assisted authoring, interactive narratives, Augmenting Creativity, as well as see-through and projected augmented reality research and applications. Since then, Fabio leads the research efforts on game design and technology at the GTC
Dr. Steven Poulakos is an Associate Research Scientist at Disney Research. He received a B.S. degree in Engineering Physics and M.S. in Library and Information Science, both from the University of Illinois at Urbana-Champaign. He received his Ph.D. in Computer Science from ETH Zurich for his contributions modelling visual perception of stereoscopic images and video. Steven has participated in the EU-funded project REVERIE (REal and Virtual Engagement in Realistic Immersive Environments), utilizing stereoscopic technologies to enable realistic human interaction in shared virtual spaces. Steven’s research focus has evolved into the space of computational narrative, which includes computer-assisted generation of interactive narrative and experience management.
He is participating in the EU-funded project FLAME (Facility for Large-scale Adaptive Media Experimentation), developing technologies to utilize smart city infrastructure to experience interactive narratives. Steven’s main research interest is in developing intelligent systems at the intersection of story, autonomous characters, and user experience.
Klaas Baert is a researcher and creative developer at VRT innovation. He has a history in live music production and software development, after obtaining his BA in applied information technology at the University College of Ghent in 2003. Inspired by the DIY ethics in certain music scenes he became a strong supporter of the DIY culture.
He joined VRT in 2017 to help to research new media innovations in a social smart city. One of his focuses is on enabling maker communities around broadcast media. Moving from user-generated content to user-generated formats. He is also project lead for VRT on the H2020 HRADIO project where he works on several use-cases around interactive radio.
Marc Godon is a researcher at the Innovation Center of VRT. Here he explores new roles for the public broadcaster in relationship to future Smart Cities. He received the degree of Master in the Industrial Sciences in 1983 in Antwerp (BE) and finalized a degree in Monumental Arts at the Royal Academy of Fine Arts Antwerp (BE) in 2013.
He has thirty years of experience in telecommunication system development, innovation, and research. His research work, at Nokia Bell Labs Antwerp Belgium, focused on future media and communication tools for the creative networked society (application and interaction research, IOT, user participation, etc.). He likes to combine his multi-disciplinary skills of being an artist, engineer, and creativity coach to enhance the creative process. He co-authored an extensive set of papers and patents. He is a fan of DIY culture and online learning programs. The overall moto in his work is: “share your creativity”.
|09:00||15 mins||Welcome and Introduction (download the slides)||Hamid Falaki – University of Bristol|
|09:15||45 mins||Building 5G through FLAME (download the slides)||Michael Boniface – IT Innovation Centre|
|10:00||45 mins||5G Edge Cloud Architecture (download the slides)||Dirk Trossen – InterDigital|
|10:45||60 mins||FLAME Service Delivery Platform (download the slides)||Sebastian Robitzsch – InterDigital|
|11:45||75 mins||Full-stack DevOps toolchains accelerating ideas from the desktop to city testbeds (download the slides)||Michael Boniface – IT Innovation Centre|
|14:00||60 mins||5G Infrastructure @ University of Bristol (download the slides)||Hamid Falaki – University of Bristol|
|15:00||60 mins||Service design and development patterns for interactive edge computing experiences (download the slides)||Michael Boniface – IT Innovation Centre|
|16:00||60 mins||Dynamic service delivery using network-aware graph analytics and endpoint controls (download the slides)||Nikolay Stanchev – IT Innovation Centre|
|09:00||60 mins||Urban gaming||Fabio Zünd – Game Technology Centre, University of Zurich|
|10:00||60 mins||Urban storytelling||Steven Poulakos – Disney Research|
|11:00||60 mins||Urban participatory media (download the slides)||Mark Godon – VRT|
|13:00||30 mins||Introduction to the competition (download the slides)|
|13:30||30 mins||Team forming|
|14:00||120 mins||Creative conceptualisation, interaction design, video presentations, feedback and iteration (download the slides)||Creative Mentors|
|16:00||8 hours||Hacking||Creative & Technical Mentors|
|08:00||30 mins||Welcome back|
|08:30||4 hours||Hacking + small challenges||Creative and Technical Mentors|
|13:00||5 hours||Hacking||Creative and Technical Mentors|
|18:00||90 mins||Presentations and demonstration (5 teams)|
|19:30||30 mins||Creative reflection||All|
|20:00||30 mins||Evaluation and winner announcement||Judges|
|09:00||15 mins||Introduction for the day||University of Bristol|
|09:15||45 mins||Public briefing – Press||IT Innovation Centre|
|10:00||90 mins||Urban Storytelling Trial||Disney Research|
|11:30||60 mins||Hackathon Winner||IT Innovation Centre|
|13:30||90 mins||Urban Gaming Trial||ETH Zurich|
|15:00||15 mins||Summary and Future Directions||IT Innovation Centre|
|15:15||45 mins||Public debate and reflections||InterDigital|
We The Curious (website)
1, Millennium Square, Anchor Rd, Bristol BS1 5DB, UK